Hail, Irion
- When
- April 25, 7:20 AM CST
- Where
- Irion County, 0.69 mi S of Mertzon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.260, -100.820
Scattered thunderstorms developed across the Concho Valley during the morning. Large hail was reported in Irion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered thunderstorms developed across the Concho Valley during the morning. Large hail was reported in Irion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 25, 5:20 AM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service San Angelo TX 620 AM CDT Mon Apr 25 2022 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 251 AM CDT Mon Apr 25 2022 Strong thunderstorms continue in the vicinity of the cold front, along the I-10 corridor. The severe potential across our southern counties should gradually wane over the next couple of hours. Most of the CAMs indicate an increase in shower and thunderstorm activity north of the front, mainly for areas south of Interstate 20, through the morning hours. This activity continues into the afternoon hours, then gradually shifts south through the evening hours. Considerable uncertainty continues on exactly how much activity we will see and how far north these showers and thunderstorms will develop. At this point, the best rain chance look to remain south of a San Angelo to Brownwood line, with rain chances quickly decreasing as you head north. An additional half inch to one inch is possible across the southern half of the area, with localized higher amounts, and other areas seeing quite a bit less. Extensive cloud cover, weak cold air advection, and the potential for showers and thunderstorms will result in high temperatures that are well below seasonal normals today. Expect highs generally in the 60s. Overnight lows will also be below normal, generally in the 40s to near 50 degrees. Cloud cover should gradually decrease from north to south overnight. && .LONG TERM... (Tuesday through Sunday) Issued at 327 AM CDT Mon Apr 25 2022 A warming trend will begin on Tuesday as an upper level ridge approaches from the west. Highs will bounce back into the upper 60s to mid 70s, with mostly sunny skies. Weak upper level ridging will remain over the area through the end of the work week, allowing for continued warming into next weekend. By Friday, highs in the upper 80s to mid 90s will be common. And while moisture will increase, allowing for morning low clouds, and maybe a few isolated showers at times, expect the forecast to be free of precipitation for the most part. A rather sharp trough, negatively tilted trough is expected to move through the area Friday into Saturday, but models differ greatly on whether or not precipitation will affect our area, so have kept the forecast dry for now, but this situation will bear watching through the week. A cold front is expected to move into the area behind this trough, which may potentially act as a focus for precipitation over the weekend, but have kept any PoPs in the forecast at no more than Slight Chance at this time. && .AVIATION... (12Z TAFS) Issued at 530 AM CDT Mon Apr 25 2022 MVFR ceilings are occurring at the southern 3 sites early this morning. Expect MVFR ceilings to continue through this afternoon, with VFR conditions returning by mid to late evening. Showers and thunderstorms are occurring along the I-10 corridor and showers and thunderstorms should continue on and off through the day at the southern 3 sites. Some of this activity may expand north toward KSJT later this morning and into this afternoon. Any thunderstorms may result in reduced visibilities. && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 44 73 49 / 20 10 0 0 San Angelo 65 48 73 52 / 50 10 0 0 Junction 68 50 70 52 / 80 40 10 0 Brownwood 66 47 73 49 / 60 10 0 0 Sweetwater 66 44 74 52 / 20 0 0 0 Ozona 64 50 70 54 / 70 20 10 10 Brady 63 49 70 51 / 70 30 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....20 AVIATION...Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 542 AM CDT Mon Apr 25 2022 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-261045- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 542 AM CDT Mon Apr 25 2022 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Thunderstorms are possible across most of West Central Texas today. A few of these storms may become strong to severe, mainly south of a Sonora to Mason line. The main hazards will be large hail, damaging winds, and dangerous lightning. In addition, locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
551 AM CDT Mon Apr 25 2022
TXZ076-251145-
Crockett TX-
551 AM CDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of southeastern
Crockett County through 645 AM CDT...
At 551 AM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Ozona, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ozona, Ft Lancaster, The Intersection Of Ranch Road 2083 And Highway
405, The Intersection Of I-10 And Highway 290, The Intersection Of
Highway 163 And Ranch Road 1973 and The Intersection Of I-10 And
Highway 405.
This includes Interstate 10 between Mile Markers 339 and 379.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10176 3034 10171 3034 10166 3039 10169
3042 10174 3044 10172 3047 10173 3047 10169
3049 10169 3057 10165 3063 10167 3066 10177
3069 10179 3091 10097 3029 10096
TIME...MOT...LOC 1051Z 266DEG 22KT 3054 10141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
609 AM CDT Mon Apr 25 2022
TXZ078-251215-
Sutton TX-
609 AM CDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of southern Sutton
County through 715 AM CDT...
At 609 AM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Sonora, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Intersection Of Us-277 And Ranch Road 189 and Us-
277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3049 10096 3054 10046 3046 10030 3029 10030
3029 10096
TIME...MOT...LOC 1109Z 266DEG 20KT 3036 10083
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
642 AM CDT Mon Apr 25 2022
TXZ076-251245-
Crockett TX-
642 AM CDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of northeastern
Crockett County through 745 AM CDT...
At 642 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ozona, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Intersection Of Us 190 And Highway 163 and Us-
190 Near The Crockett-Sutton County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3089 10141 3108 10115 3108 10096 3091 10096
3078 10123
TIME...MOT...LOC 1142Z 231DEG 18KT 3087 10123
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
719 AM CDT Mon Apr 25 2022
TXZ071-076-251300-
Irion TX-Crockett TX-
719 AM CDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of northeastern
Crockett and south central Irion Counties through 800 AM CDT...
At 719 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Barnhart, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Crockett and south central Irion Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3098 10105 3102 10120 3127 10103 3122 10085
TIME...MOT...LOC 1219Z 216DEG 21KT 3103 10108
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
735 AM CDT Mon Apr 25 2022
TXZ076-251315-
Crockett TX-
735 AM CDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of north central
Crockett County through 815 AM CDT...
At 735 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Iraan Municipal Airport, or 8 miles east of Iraan,
moving east at 30 mph. Very heavy rainfall can be expected along
highway 190 east of Iraan.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Crockett County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3093 10190 3099 10141 3078 10134 3074 10182
3075 10182 3076 10184 3081 10183 3082 10185
3086 10185 3089 10189 3092 10187
TIME...MOT...LOC 1235Z 261DEG 26KT 3089 10176
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
813 AM CDT Mon Apr 25 2022
TXZ071-251345-
Irion TX-
813 AM CDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of southeastern Irion
County through 845 AM CDT...
At 812 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mertzon, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mertzon and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3113 10086 3123 10096 3139 10070 3118 10069
TIME...MOT...LOC 1312Z 237DEG 16KT 3124 10085
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
mkdThe San Angelo radar (KSJT), 34 km away, was scanning. The volume nearest the first event began at 13:19 UTC.
2 hail. Local standard time, as filed.
Amateur Radio reported ping pong ball size at the Alon service station in Mertzon. Also, nickel to quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022909, 1022911.